The chain graph sandwich problem

Simone Dantas, Celina M.H. de Figueiredo, Martin Charles Golumbic, Sulamita Klein, Frédéric Maffray

Research output: Contribution to journalArticlepeer-review


The chain graph sandwich problem asks: Given a vertex set V, a mandatory edge set E1, and a larger edge set E2, is there a graph G=(V,E) such that E1⊆E⊆E2 with G being a chain graph (i. e., a 2K2-free bipartite graph)? We prove that the chain graph sandwich problem is NP-complete. This result stands in contrast to (1) the case where E1 is a connected graph, which has a linear-time solution, (2) the threshold graph sandwich problem, which has a linear-time solution, and (3) the chain probe graph problem, which has a polynomial-time solution.

Original languageEnglish
Pages (from-to)133-139
Number of pages7
JournalAnnals of Operations Research
Issue number1
StatePublished - Aug 2011

Bibliographical note

Funding Information:
This research was partially supported by CNPq, CAPES (Brazil)/COFECUB (France), FAPERJ.

ASJC Scopus subject areas

  • General Decision Sciences
  • Management Science and Operations Research


Dive into the research topics of 'The chain graph sandwich problem'. Together they form a unique fingerprint.

Cite this